On and Off Fluctuations in Parkinson's Disease
Last updated: August 2022
I thought that I would revisit some of the questions that people have when it comes to knowing when medications are working, not working, causing side effects, or are ineffective.
Because sometimes, people with Parkinson’s are not certain when to discuss changes or new symptoms that they are experiencing with their doctor, one company put together a multidisciplinary panel called “Live Well. Do Tell” to help initiate the conversation between patients and providers.
This includes the initiatives “Framing Off Through Art” and tools like “Do Tell” Your Doctor (based on the Wearing Off Questionnaire-9 established by Dr. Mark Stacy and colleagues at Duke University).
What are "on/off" fluctuations?
"On/off" only occurs in patients that are on levodopa. They are usually motor symptoms (most pronounced but can also be non-motor). These fluctuations, Delayed On, Partial On, or No On (dose failure), begin to occur usually after a prolonged period of levodopa usage (on average 5 years or more).
Since all of us experience Parkinson’s symptoms in a unique way, we can’t just go by the emergence of any symptoms as a sign of the waxing and waning effect of medication. Rather, we must understand our own specific symptoms and the role that levodopa plays on our individual symptoms.
Off periods can look different for each of us
Off periods in one person may look different to off periods in another person. For example, when I first started taking a certain medication, it lasted much longer than now. Now, I need to take more of the medication to have the same benefits.
Initially, I could be “on” (when the medication is working maximally to stop my slowness, gait problems, and cognitive dysfunction) for up to 2 days without the need to take any more meds. Now, I must take medication 3-4 times a day to get the same effect. In order to compensate for decreased “on” time, we had to increase the frequency of levodopa intake to revert the "off" time back to 1 hour or less.
For you, it may be tremors, handwriting, or walking that was the most bothersome symptom for which levodopa treatment was commenced. And like me, maybe initially, that symptom was suppressed consistently for X number of hours a day with a single dose. But now you experience a decreased time during which symptoms are controlled - meaning the remainder of the time you are not controlled ("off"), feeling bad and unable to function properly.
Managing the "off" time
The goal of the treatment is to create a steady-state of levodopa in your brain to allow you to function properly. There are many strategies to achieve this and it's something your doctor can help with once he/she knows how long your medication has an effect. We are most concerned about the time that medication is not working – in other words when you are “off.”
There are a few medications available to help these symptoms specifically. Speak with your doctor about what you're experiencing and what might work for you.
"Off" periods can be predictable, non-predictable, or sudden
The efficacy of the medication may begin to wax and wane with time. This is referred to as experiencing fluctuations (varying effect with a single dose - sometimes it fully works, sometimes not, and other times it works at a lower capacity).
The wearing "off" can be predictable as when a single dose has the same effect and lasts the same amount of time each time taken.
It can be non-predictable when a single dose produces random effects and lasts varying times.
Or it can be sudden “off" when a single dose produces random changes in symptom control and abruptly goes from working to not working in a matter of seconds to minutes.
These fluctuations must be persistent, meaning they occur daily or multiple times a week, to be considered a true fluctuation rather than a fluke where something else was going on like the flu, lack of sleep, stress, etc... Being aware of these things can improve your care greatly. Plus, it helps your physician maximize your treatment regimen, as I stated earlier.
What can I do if I think I have "on/off" fluctuations?
If you are not sure how to start the discussion or if you are experiencing fluctuations but not sure if it's a true "on/off" problem, think about the following questions:
- Begin by paying attention to what type of symptoms you have (both motor & non-motor)
- When do symptoms come on?
- When are they present/ more pronounced (morning etc...)? Morning off (before take medication) is a common scenario in most.
- Are changes or symptom emergence happening daily or only occasionally?
- How long do troublesome symptoms last?
- How long does it take from medication intake for a problem to occur?
- Are they sudden?
- Are they predictable or unpredictable?
- How does this impact your life? What things does it prevent you from doing?
- Any new persistent symptoms?
Of note: most side effects occur within the first two weeks of starting or increasing dosages.
Establishing these parameters will help you and your caregivers know where to direct the conversation with your physician so that you are prescribed the best treatment for your specific needs. Furthermore, it will give you the confidence to know when to properly use Parkinson's-related medications.
For further information on the topic and to obtain tools, go to "Live Well. Do Tell".
Do you experience issues with spatial awareness?